Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 6, 2017, 8:00 PM CST for 5 counties in Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2017, 8:00 PM CST (02:00 UTC)
- Expired
- Mar 6, 2017, 9:00 PM CST
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Chautauqua County, KS, Cowley County, KS, Elk County, KS, Montgomery County, KS, Wilson County, KS
The radar
The Wichita radar (KICT), 117 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 8:31 PM CST | HAIL 1 | 5 Se Sedan, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 6:51 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
The text
As transmitted.
541
WUUS53 KICT 070200
SVRICT
KSC019-035-049-125-205-070300-
/O.NEW.KICT.SV.W.0012.170307T0200Z-170307T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
800 PM CST MON MAR 6 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Elk County in southeastern Kansas...
Southern Wilson County in southeastern Kansas...
Southeastern Cowley County in south central Kansas...
Northwestern Montgomery County in southeastern Kansas...
Chautauqua County in southeastern Kansas...
* Until 900 PM CST
* At 800 PM CST, severe thunderstorms were located along a line
extending from near Howard to 6 miles northwest of Cedar Vale,
moving east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Independence, Neodesha, Sedan, Howard, Cedar Vale, Moline, Longton,
Elk City, Grenola, Peru, Chautauqua, Elk Falls, Havana, Elgin,
Bolton, Sycamore, Niotaze, Buxton, Elk City Lake and Elk City State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for south central
and southeastern Kansas.
LAT...LON 3700 9675 3739 9653 3751 9642 3748 9553
3739 9553 3700 9598
TIME...MOT...LOC 0200Z 279DEG 36KT 3750 9621 3715 9660
HAIL...1.00IN
WIND...70MPH
$$
MCGUIRE4 follow-up statements
098
WWUS53 KICT 070217
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
817 PM CST MON MAR 6 2017
KSC035-070227-
/O.CAN.KICT.SV.W.0012.000000T0000Z-170307T0300Z/
Cowley KS-
817 PM CST MON MAR 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COWLEY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 300 AM CST for south central
and southeastern Kansas.
LAT...LON 3722 9652 3751 9625 3748 9553 3739 9553
3700 9598 3700 9653
TIME...MOT...LOC 0217Z 279DEG 36KT 3747 9600 3712 9639
$$
KSC019-049-125-205-070300-
/O.CON.KICT.SV.W.0012.000000T0000Z-170307T0300Z/
Elk KS-Wilson KS-Montgomery KS-Chautauqua KS-
817 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR SOUTHEASTERN ELK...SOUTHERN WILSON...NORTHWESTERN MONTGOMERY AND
CHAUTAUQUA COUNTIES...
At 817 PM CST, severe thunderstorms were located along a line
extending from 8 miles northeast of Longton to 6 miles east of Cedar
Vale, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Independence, Neodesha, Sedan, Howard, Cedar Vale, Moline, Longton,
Elk City, Peru, Chautauqua, Elk Falls, Havana, Elgin, Bolton,
Sycamore, Niotaze, Buxton, Elk City Lake, Elk City State Park and
Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for south central
and southeastern Kansas.
LAT...LON 3722 9652 3751 9625 3748 9553 3739 9553
3700 9598 3700 9653
TIME...MOT...LOC 0217Z 279DEG 36KT 3747 9600 3712 9639
HAIL...1.25IN
WIND...60MPH
$$
KETCHAM582
WWUS53 KICT 070232
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
832 PM CST MON MAR 6 2017
KSC019-049-125-205-070300-
/O.CON.KICT.SV.W.0012.000000T0000Z-170307T0300Z/
Elk KS-Wilson KS-Montgomery KS-Chautauqua KS-
832 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR SOUTHEASTERN ELK...SOUTHERN WILSON...NORTHWESTERN MONTGOMERY AND
CHAUTAUQUA COUNTIES...
At 832 PM CST, severe thunderstorms were located along a line
extending from 5 miles south of Fredonia to near Sedan, moving east
at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Independence, Neodesha, Sedan, Howard, Cedar Vale, Moline, Longton,
Elk City, Peru, Chautauqua, Elk Falls, Havana, Elgin, Bolton,
Sycamore, Niotaze, Buxton, Elk City Lake, Elk City State Park and
Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for south central
and southeastern Kansas.
LAT...LON 3722 9652 3751 9625 3748 9553 3739 9553
3700 9598 3700 9653
TIME...MOT...LOC 0232Z 279DEG 36KT 3745 9583 3710 9622
HAIL...1.25IN
WIND...60MPH
$$
KETCHAM460
WWUS53 KICT 070236
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
836 PM CST MON MAR 6 2017
KSC019-049-125-205-070300-
/O.CON.KICT.SV.W.0012.000000T0000Z-170307T0300Z/
Elk KS-Wilson KS-Montgomery KS-Chautauqua KS-
836 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR SOUTHEASTERN ELK...SOUTHERN WILSON...NORTHWESTERN MONTGOMERY AND
CHAUTAUQUA COUNTIES...
At 836 PM CST, severe thunderstorms were located along a line
extending from 6 miles south of Fredonia to near Sedan, moving east
at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Independence, Neodesha, Sedan, Elk City, Peru, Chautauqua, Havana,
Elgin, Bolton, Sycamore, Niotaze, Elk City Lake, Elk City State Park,
Hale and Buxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for southeastern
Kansas.
LAT...LON 3715 9636 3747 9589 3748 9553 3739 9553
3700 9598 3700 9640
TIME...MOT...LOC 0236Z 279DEG 36KT 3745 9579 3710 9618
HAIL...1.25IN
WIND...60MPH
$$
KETCHAM782
WWUS53 KICT 070244
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
844 PM CST MON MAR 6 2017
KSC019-049-125-205-070300-
/O.CON.KICT.SV.W.0012.000000T0000Z-170307T0300Z/
Elk KS-Wilson KS-Montgomery KS-Chautauqua KS-
844 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR SOUTHEASTERN ELK...SOUTHERN WILSON...NORTHWESTERN MONTGOMERY AND
EASTERN CHAUTAUQUA COUNTIES...
At 843 PM CST, severe thunderstorms were located along a line
extending from Neodesha to Peru, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Independence, Neodesha, Sedan, Elk City, Peru, Chautauqua, Havana,
Elgin, Bolton, Sycamore, Niotaze, Elk City Lake, Elk City State Park,
Hale and Buxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for southeastern
Kansas.
LAT...LON 3731 9612 3747 9589 3748 9553 3739 9553
3700 9598 3700 9629
TIME...MOT...LOC 0243Z 279DEG 36KT 3744 9570 3709 9609
HAIL...1.00IN
WIND...60MPH
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:27 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Mar 6, 5:27 PM CST, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Wichita KS 527 PM CST Mon Mar 6 2017 .SHORT TERM...(This evening through Thursday night) Issued at 301 PM CST Mon Mar 6 2017 The cap was currently being breach across eastern Nebraska which was in closer proximity to the upper PV wave/cooler air aloft. Storms will eventually develop southward into eastern Kansas later this afternoon/evening once the cooler air aloft moves over the unstable low-level airmass. Storm initiation for our area looks to be east the Kansas turnpike which will quickly race eastward. There is a small window for a few tornadoes over southeast Kansas if a storm can remain discrete. Otherwise we are expecting the storms to quickly evolve into a line of storms as the cold front over takes the initiating surface trough axis. Once this happens the risk will be mainly damaging winds and large hail. On Tuesday, deep mixing will give way to dry adiabatic lapses rates in the 1000-850mb layer and allow stronger northwest winds aloft to mix down to the surface in the afternoon. This will result in strong winds again but not quite as strong as today, however central Kansas could reach wind advisory levels and will hoist a headline for that area. The combination of dry air and gusty winds will elevate the grassland fire risk again for Tuesday afternoon. See fire weather section below for more details. Dry weather conditions are expected for Tuesday and Wednesday Models show elevated moisture returning northward across Oklahoma towards eastern Kansas for late Wednesday night into Thursday. This looks to spark off some elevated storms for Thursday afternoon/evening over southeast Kansas into Missouri. .LONG TERM...(Friday through Monday) Issued at 301 PM CST Mon Mar 6 2017 An active upper level northwest flow regime will be in place across Kansas for this period with a couple more pronounced weather systems moving across the central plains. Cooler air will back door its way across Kansas from the northeast on Friday in the wake of the Thursday upper wave, and become re-enforced for the weekend in the wake of a second stronger upper level wave for Saturday. This second system looks to increase the rain chances for mainly Friday night into Saturday while it races through the northwest flow regime aloft. Long range models show a third upper level wave racing across the region for Sunday night into Monday but differ on the positioning of this system which would affect possible precipitation chances, therefore confidence is not as high for days 6/7 and will keep precipitation chances lower. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 524 PM CST Mon Mar 6 2017 Very strong winds will ahead and behind the front will continue into the late evening hours. Meanwhile thunderstorms will develop along the cold front and race eastward across southeast Kansas this evening. A few strong to severe storms will be possible and could affect the CNU TAF site later this evening. Otherwise winds will decrease later tonight and then increase again for tomorrow with mainly a west direction. && .FIRE WEATHER... Issued at 301 PM CST Mon Mar 6 2017 Winds will remain extremely strong and gusty for this afternoon into the evening hours with a red flag warning in effect until 8pm. Meanwhile a strong cold front will race across the region tonight with winds switching to the northwest. Strong gusty northwest winds will combine with dry air and elevate the grassland fire risk once again on Tuesday. Very high to extreme fire levels are expected and a red flag warning has been hoisted for much of the region on late Tuesday morning through the afternoon. Very high grassland fire danger will affect the region again on Wednesday as the winds switch back around to the south. The weather pattern will be changing for Thursday into the weekend which will lower the risk for fire weather across the region. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 33 65 35 70 / 10 0 0 0 Hutchinson 31 65 32 70 / 10 0 0 0 Newton 33 64 34 69 / 10 0 0 0 ElDorado 34 63 35 70 / 10 0 0 0 Winfield-KWLD 35 64 36 71 / 10 0 0 0 Russell 27 65 29 70 / 0 0 0 0 Great Bend 28 66 30 71 / 0 0 0 0 Salina 31 64 31 70 / 0 0 0 0 McPherson 30 64 31 69 / 10 0 0 0 Coffeyville 37 65 34 71 / 70 0 0 0 Chanute 36 63 33 70 / 70 0 0 0 Iola 36 63 34 70 / 60 0 0 0 Parsons-KPPF 37 64 34 71 / 70 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CST this evening for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. Wind Advisory until 8 PM CST this evening for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. Red Flag Warning from 11 AM to 6 PM CST Tuesday for KSZ032-033- 047>053-067>072-082-083-094>096. Wind Advisory from 11 AM to 6 PM CST Tuesday for KSZ032-033-048- 049. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...CDJ FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 6, 3:41 PM CST, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 341 PM CST Mon Mar 6 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-072145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 341 PM CST Mon Mar 6 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms with damaging winds up to 70 mph and large hail up to two inches in diameter will be possible, mainly for locations east of the Kansas turnpike. In addition there is also a chance for a few tornadoes over southeast Kansas. Extreme grassland fire danger and very strong winds will exist across the entire area into the early evening hours. Please refer to the Red Flag Warning and wind advisory that are in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The combination of strong gusty northwest winds and dry air will create very high to extreme grassland fire danger levels on Tuesday afternoon. Please see latest red flag warning and wind advisory products for more details. Very high grassland fire danger will be possible again for much of the area on Wednesday afternoon. The weather pattern will become more active later this week with scattered thunderstorms possible Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across southeast Kansas through the evening hours. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Jakub
In the hours before
Local storm report, Mar 6, 6:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL AUGUSTA 37.69N 96.98W
03/06/2017 E1.00 INCH BUTLER KS TRAINED SPOTTER
&&
RBLLocal storm report, Mar 6, 7:00 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 2 N LEON 37.72N 96.78W
03/06/2017 E0.88 INCH BUTLER KS EMERGENCY MNGR
&&
RBLLocal storm report, Mar 6, 7:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
704 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 2 W ROSALIA 37.82N 96.66W
03/06/2017 E1.00 INCH BUTLER KS TRAINED SPOTTER
&&
RBLLocal storm report, Mar 6, 7:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
714 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TORNADO 2 SW LEON 37.67N 96.81W
03/06/2017 BUTLER KS EMERGENCY MNGR
BRIEF TORNADO DAMAGED AN OUTBUILDING.
&&
RBLLocal storm report, Mar 6, 7:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG COTTONWOOD FALLS 38.37N 96.54W
03/06/2017 CHASE KS EMERGENCY MNGR
POWER POLES DOWN IN COTTONWOOD FALLS.
&&
RBLLocal storm report, Mar 6, 7:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
740 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG EL DORADO 37.82N 96.86W
03/06/2017 BUTLER KS EMERGENCY MNGR
DAMAGE TO RESIDENCE ON SOUTH SIDE OF EL DORADO.
SCREENED-IN PORCH TORN OFF.
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 6:20 PM CST | Severe Thunderstorm Warning | ICT | Chase | 40 min |
| Mar 6, 6:33 PM CST | Severe Thunderstorm Warning | ICT | Butler, Chase, Elk, Greenwood | 57 min |
| Mar 6, 7:29 PM CST | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 61 min |
| Mar 6, 8:20 PM CST | Tornado Warning | ICT | Chautauqua | 23 min |
| Mar 6, 8:27 PM CST | Special Weather Statement | ICT | Allen, Neosho, Wilson | 33 min |
| Mar 6, 8:45 PM CST | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson | 33 min |
| Mar 6, 8:49 PM CST | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho | 56 min |
| Mar 6, 8:57 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery, Wilson | 8 min |
| Mar 7, 3:50 PM CST | Fire Weather Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 14 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.